Explicit Kazhdan constants for representations of semisimple and arithmetic groups
Annales de l'Institut Fourier, Volume 50 (2000) no. 3, pp. 833-863.

Consider a simple non-compact algebraic group, over any locally compact non-discrete field, which has Kazhdan’s property (T). For any such group, G, we present a Kazhdan set of two elements, and compute its best Kazhdan constant. Then, settling a question raised by Serre and by de la Harpe and Valette, explicit Kazhdan constants for every lattice Γ in G are obtained, for a “geometric” generating set of the form ΓB r , where B r G is a ball of radius r, and the dependence of r on Γ is described explicitly. Furthermore, for all rank one Lie groups we derive explicit Kazhdan constants, for any family of representations which admits a spectral gap. Several applications of our methods are discussed as well, among them, an extension of Howe-Moore’s theorem.

On considère un groupe algébrique simple non compact, défini sur un corps localement compact non discret, satisfaisant la propriété (T) de Kazhdan. Étant donné un tel groupe G, nous décrivons un ensemble de Kazhdan à deux éléments, et nous calculons sa meilleure constante de Kazhdan. Alors, répondant à une question de Serre et de la Harpe et Valette, nous obtenons des constantes de Kazhdan explicites pour tout réseau Γ dans G, pour un système générateur “géométrique” de la forme ΓB r ΓB r est une boule de rayon r, la dépendance de r en fonction de Γ étant décrite de façon explicite. De plus, pour tous les groupes de Lie de rang un, nous en déduisons des constantes de Kazhdan explicites, pour toute famille de représentations admettant une lacune spectrale. Nous discutons également plusieurs applications de nos méthodes, notamment une extension du théorème de Howe-Moore.

     author = {Shalom, Yehuda},
     title = {Explicit {Kazhdan} constants for representations of semisimple and arithmetic groups},
     journal = {Annales de l'Institut Fourier},
     pages = {833--863},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {50},
     number = {3},
     year = {2000},
     doi = {10.5802/aif.1775},
     mrnumber = {2001i:22019},
     zbl = {0966.22004},
     language = {en},
     url = {http://www.numdam.org/articles/10.5802/aif.1775/}
AU  - Shalom, Yehuda
TI  - Explicit Kazhdan constants for representations of semisimple and arithmetic groups
JO  - Annales de l'Institut Fourier
PY  - 2000
SP  - 833
EP  - 863
VL  - 50
IS  - 3
PB  - Association des Annales de l’institut Fourier
UR  - http://www.numdam.org/articles/10.5802/aif.1775/
DO  - 10.5802/aif.1775
LA  - en
ID  - AIF_2000__50_3_833_0
ER  - 
%0 Journal Article
%A Shalom, Yehuda
%T Explicit Kazhdan constants for representations of semisimple and arithmetic groups
%J Annales de l'Institut Fourier
%D 2000
%P 833-863
%V 50
%N 3
%I Association des Annales de l’institut Fourier
%U http://www.numdam.org/articles/10.5802/aif.1775/
%R 10.5802/aif.1775
%G en
%F AIF_2000__50_3_833_0
Shalom, Yehuda. Explicit Kazhdan constants for representations of semisimple and arithmetic groups. Annales de l'Institut Fourier, Volume 50 (2000) no. 3, pp. 833-863. doi : 10.5802/aif.1775. http://www.numdam.org/articles/10.5802/aif.1775/

[Ba] M.W. Baldoni Silva, Unitary dual of Sp(n, 1), n ≥ 2, Duke Math. Journal, 48 (1981), 549-583. | MR | Zbl

[BaSw] W. Ballmann and J. Swiatkowski, On L2-cohomology and property (T) for automorphism groups of polyhedral cell complexes, GAFA, 7 (1997), 615-645. | MR | Zbl

[BB] M.W. Baldoni Silva and D. Barbasch, The unitary spectrum for real rank one groups, Invent. Math., 72 (1983), 27-55. | MR | Zbl

[Be1] M. E. B. Bekka, On uniqueness of invariant means, Proc. AMS, 126 (1998), 507-514. | MR | Zbl

[Be2] M. E. B. Bekka, Restrictions of unitary representations to lattices and associated C*-algebras, J. Funct. Analysis, Vol 143 (1997), 33-41. | MR | Zbl

[BCJ] M. E. B. Bekka, P-A. Cherix and P. Jolissaint, Kazhdan constants associated with Laplacian on connected Lie groups, J. Lie Theory, 8, no. 1 (1998), 95-110. | Zbl

[BS] M. Burger and P. Sarnak, Ramanujan duals II, Invent. Math., 106, (1991), 1-11. | Zbl

[Bur] M. Burger, Kazhdan constants for SL3(ℤ), J. reine angew. Math., 413 (1991), 36-67. | MR | Zbl

[BM] M. E. B. Bekka and M. Mayer, On Kazhdan's property (T) and Kazhdan constants associated to a Laplacian for SL (3, ℝ), preprint. | Zbl

[BZ] I.N. Bernstein and A.V. Zelevinski, Representations of the group GLn (F) where F is a non-archimedian local field, Russian Math. Surveys, 31 (1976), 1-68. | Zbl

[CHH] M. Cowling, U. Haagerup and R. Howe, Almost L2 matrix coefficients, J. reine angew. Math., 387 (1988), 97-110. | MR | Zbl

[CMS] D.I. Cartwright, W. Mlotkowski, T. Steger, Property (T) and Ã2 groups, Ann. Inst. Fourier, 44-1 (1994), 213-248. | Numdam | MR | Zbl

[Co] M. Cowling, Sur les coefficients des representations unitaires des groupes de Lie simples, Lect. Notes in Math, 739 (1979), 132-178. | MR | Zbl

[CS] M. Cowling and T. Steger, The irreducibility of restrictions of unitary representations to lattices, J. reine angew. Math., 420 (1991), 85-98. | MR | Zbl

[Dix] J. Dixmier, C*-Algebras, North-Holland, Amsterdam, 1977. | Zbl

[DG] Y. Derriennic and Y. Guivarc'H, Théorème de renouvellement pour les groupes non moyennables, C. R. Acad. Sci. Paris, 277 (1973), A613-A615. | MR | Zbl

[DV] A. Deutsch and A. Valette, On diameters of orbits of compact groups in unitary representations, J. Austral. Math. Soc., Ser. A, 59 (1995), 308-312. | MR | Zbl

[Ey] P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. de France, 92 (1964), 181-236. | Numdam | MR | Zbl

[Fe] J. Fell, Weak containment and induced representations of groups, Canad. J. Math., 14 (1962), 237-268. | MR | Zbl

[Fu] H. Furstenberg, Random walks and discrete subgroups of Lie groups, in: Advances in Probability Vol. 1, ed. P. Ney, Marcel Dekker INC, New-York, 1971, 2-63. | MR | Zbl

[FS1] A. Furman and Y. Shalom, Sharp ergodic theorems for groups actions and strong ergodicity, Ergodic Theory and Dynamical Systems, 19, no. 4 (1999), 1037-1061. | MR | Zbl

[FS2] A. Furman and Y. Shalom, Random walks on Hilbert spaces and Lyapunov exponents, in preparation.

[Gre] F.P. Greenleaf, Invariant Means on Topological Groups, Van Nostrand, New-York, 1969. | MR | Zbl

[Gro] M. Gromov, Hyperbolic groups, in: Essays in Group Theory, S. Gersten ed., Springer, 1987, 75-265. | MR | Zbl

[GH] R. Grigorchuk and P. De La Harpe, On problems related to growth, entropy, and spectrum in group theory, J. Dynam. Control Systems, 3 (1997), 51-89. | MR | Zbl

[GV] R. Gangolli and V.S. Varadarajan, Harmonic Analysis of Spherical Functions in Real Reductive Groups, Springer Verlag, 1988. | MR | Zbl

[HM] R. E. Howe and C. C. Moore, Asymptotic properties of unitary representations, J. Func. Anal., 32 (1979), 72-96. | MR | Zbl

[HRV1] P. De La Harpe, A.G. Robertson, A. Valette, On the spectrum of the sum of generators for a finitely generated group, Israel J. of Math., 81, no. 1-2 (1993), 65-96. | MR | Zbl

[HRV2] P. De La Harpe, A.G. Robertson, A. Valette, On the spectrum of the sum of generators for a finitely generated group II, Colloq. Math., 65 (1993 vol 1), 87-102. | MR | Zbl

[HT] R. Howe and E.C. Tan, Non-Abelian Harmonic Analysis, Springer Verlag, 1992. | MR | Zbl

[HV] P. De La Harpe and A. Valette, La Propriété (T) de Kazhdan pour les Groupes Localement Compacts, Astérisque 175, Société Math. de France, 1989. | Numdam | Zbl

[Ho] R. Howe, On a notion of rank for unitary representations of the classical groups, in: Harmonic Analysis and Group Representations, C.I.M.E., (1982), 223-331.

[Kaz] D.A. Kazhdan, On a connection between the dual space of a group and the structure of its closed subgroups, Func. Anal. Appl., 1 (1967), 63-65. | Zbl

[Ke] H. Kesten, Symmetric random walks on groups, Trans. AMS, 92 (1959), 336-354. | MR | Zbl

[Kir] A.A. Kirillov, Elements of the Theory of Representations, Springer Verlag, New York, 1976. | MR | Zbl

[KM1] D.Y. Kleinbock and G.A. Margulis, Bounded orbits of nonquasiunipotent flows on homogeneous spaces, Amer. Math., Soc. Transl., Ser. 2, 171 (1996), 141-172. | MR | Zbl

[KM2] D.Y. Kleinbock and G.A. Margulis, Logarithm laws for flows on homogeneous spaces, Invent. Math., 138, no. 3 (1999), 451-494. | MR | Zbl

[Kn] A. Knapp, Representation Theory of Semisimple Groups, Princeton Univ. Press, 1986. | MR | Zbl

[Ko] B. Kostant, On the existence and irreducibility of certain series of representations, Bull. AMS, 75 (1969), 627-642. | MR | Zbl

[Li] J-S. Li, The minimal decay of matrix coefficients for classical groups, in: Harmonic analysis and its applications in China (1995). | Zbl

[Lub1] A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, Birkhäuser, 1994. | MR | Zbl

[Lub2] A. Lubotzky, Eigenvalues of the Laplacian, the first Betti number and the congruence subgroup problem, Ann. of Math., 145 (1997), 441-452. | Zbl

[LPS] A. Lubotzky R. Phillips and P. Sarnak, Hecke operators and distributing points on S2, II, Comm. Pure and Applied Math., 40 (1987), 401-420. | MR | Zbl

[LW] A. Lubotzky and B. Weiss, Groups and expanders, in: “Expanding graphs” 95-109, DIMACS series Vol. 10, American Math., Soc., 1993, (Ed: J. Friedman). | MR | Zbl

[LZ] J. Li, C.B. Zhu, On the Decay of matrix coefficients for exceptional groups, preprint (1995). | Zbl

[Mac] G.W. Mackey, Induced representations of locally compact groups, Ann. of Math., 55 (1952), 101-139. | MR | Zbl

[Mar] G.A. Margulis, Discrete Subgroups of Semisimple Groups, Springer Verlag, 1991. | MR | Zbl

[Mo1] C.C. Moore, Ergodicity of flows on homogeneous spaces, Amer. J. Math., 88 (1966), 154-178. | MR | Zbl

[Mo2] C.C. Moore, Exponential decay for correlation coefficients for geodesic flows, in: Group representations, ergodic theory, operator algebras and mathematical physics, Conference in honor of G. W. Mackey, MSRI publications (1987), 163-180. | MR | Zbl

[Ne] A. Nevo, Spectral transfer and pointwise ergodic theorems for semi-simple groups, preprint. | Zbl

[Oh] H. Oh, Tempered subgroups and representations with minimal decay of matrix coefficients, preprint.

[Sh1] Y. Shalom, Invariant measures for algebraic actions, Zariski dense subgroups and Kazhdan's property (T), Trans. of AMS, (1999), 3387-3412. | MR | Zbl

[Sh2] Y. Shalom, Bounded generation and Kazhdan's property (T), IHES Publ. Math., to appear. | Numdam | Zbl

[Sh3] Y. Shalom, Random ergodic theorems, invariant means and unitary representations, Tata Inst. Fund. Res. Stud. Math., 14 (Proceedings of the international conference on Lie groups, Bombay 1996) (1998) 273-314. | MR | Zbl

[Sh4] Y. Shalom, Rigidity, unitary representations of semisimple groups. and fundamental groups of manifolds with rank one transformation group, Ann. of Math., to appear. | Zbl

[SW] P.B. Shalen and P. Wagreich, Growth rates, ℤp homology, and volumes of hyperbolic 3-manifolds, Trans. AMS, 331, no. 2 (1992), 895-917. | MR | Zbl

[Zi] R.J. Zimmer, Ergodic Theory and Semisimple Groups, Birkhäuser, 1985. | Zbl

[Zu1] A. Zuk, La propriete (T) de Kazhdan pour les groupes agissant sur les polyèdres, C. R. Acad. Sci. Paris, Ser I, 323, no. 5 (1996), 453-458. | MR | Zbl

[Zu2] A. Zuk, Property (T) and Kazhdan constants for discrete groups, preprint (1999).

Cited by Sources: